Hail, Chippewa
- When
- June 28, 1:34 PM EST
- Where
- Chippewa County, Paradise
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.630, -85.030
A shortwave trough rotated over the northern Great Lakes on 6/28, helping to support a cluster of thunderstorms that initiated across the eastern upper peninsula of Michigan during the afternoon. 75 hail stones just before moving over Whitefish Bay.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A shortwave trough rotated over the northern Great Lakes on 6/28, helping to support a cluster of thunderstorms that initiated across the eastern upper peninsula of Michigan during the afternoon. These storms passed over Paradise, where they produced 0.75 hail stones just before moving over Whitefish Bay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 12:33 PM EST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
133 PM EDT Tue Jun 28 2022
.UPDATE...
Issued at 954 AM EDT Tue Jun 28 2022
Relatively skinny zone of warm/moist advection is now in place
across northern MI, between high pressure in the southern lakes,
and an incoming cold front crossing nw Superior. Elevated
convection is getting kicked off in part of this regime. Earlier
thunderstorms near Whitefish Bay have exited east, though a few
showers are developing in the vicinity of western Mack Co.
Thunderstorms are more common near the front itself (especially
just e of Isle Royale), though a few ltg strikes are noted in w
central Wi as well. MuCape values are topping out in high triple-
digits.
Diurnal heating will allow a transition to surface-based
instability just ahead of the front this afternoon. A narrow zone
of SbCape near or just exceeding 1k j/kg will extend from far
northern WI into central upper MI. A further eastward extension of
this instability will be inhibited by ssw-erly surface winds off
of a relatively cool Lake MI. That said, the presence of a marine
layer boundary over the east half of the UP is something that
TSRA could take advantage of.
SPC has recently expanded the marginal severe risk into western
Chip/Mack Cos, and am in agreement with this. Relatively dry low-
level air to some degree hinders instability development, but
will aid gusty wind production in stronger storms.
Convection will increase in eastern upper MI this afternoon, and
northern lower MI very late this afternoon/early evening. Locally
heavy rain is also expected in eastern upper MI, with QPF progged
over 0.75" in western Chip/Mack.
Max temps look fine; low 70s north to low-mid 80s south.
&&
.NEAR TERM...(Today through Tonight)
Issued at 327 AM EDT Tue Jun 28 2022
...Gusty winds and Thunderstorms...
High Impact Weather Potential...No severe weather is expected at
this time, but there will be thunderstorms this afternoon and
tonight.
Pattern Synopsis/Forecast/Concerns...High pressure this morning
is on its way out as a cold front is pushing through the Boundary
Waters region of Minnesota. The front will likely kick off showers
in the late morning/early afternoon, followed by thunderstorms by
the late afternoon/early evening. Instability is limited, with
some of the best around 1000J/kg at 21z/Tue around GLR. However as
the front sinks south, the instability goes away with the diurnal
cooling in the evening. The front ushers in cooler air behind it,
which looks to cool things off in E Upper by the late afternoon
keeping the temperatures in the lower 70s while N Lower makes its
way to around 80. Rain looks to be out of E Upper by 03z/Wed, and
out of NE lower by 12z/Wed.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 327 AM EDT Tue Jun 28 2022
...Showers/storms possible Thursday into Friday morning...
High Impact Weather Potential: Chance for showers and storms returns
Thursday into Friday morning.
Pattern Synopsis:
Upper-level troughing will continue to slide from the Great Lakes
over New England on Wednesday. Subsidence aloft on the backside of
this feature will build surface high pressure across the region into
Wednesday night. A second shortwave/embedded speed max is expected
to punch across the northern Great Plains and over the Great Lakes
by Thursday afternoon, supporting a cyclone that looks to trek
across southern Canada through the end of the period.
Forecast Details:
High pressure temporarily settling in through the middle of the week
will bring quiet weather to northern Michigan Wednesday and
Wednesday night. Mostly sunny skies with highs in the 70s are
expected across the area during the afternoon. The main focus of the
short term will be the chance for showers and a few thunderstorms on
Thursday. South/southwesterly low-level flow on the backside of high
pressure will work to advect warm, moist air northward into the
area. Temperatures will climb into the upper 80s for many south of
the bridge Thursday afternoon, but dewpoints only reaching into the
upper 50s/low 60s will limit the degree of instability in place and
hinder better chances for thunderstorms. The best chance for any
showers/storms Thursday afternoon will come across the eastern upper
peninsula and Tip of the Mitt in closer proximity to more favorable
forcing. Better chances for the remainder of the CWA will come after
the period as the cold front slides across northern Michigan Friday
morning. Otherwise, southwest winds may gust as high as 30-40 mph at
times Thursday afternoon as the pressure gradient tightens across
the Great Lakes with the aforementioned cyclone passing to our north.
.LONG TERM...(Thursday night through Monday)
Issued at 327 AM EDT Tue Jun 28 2022
High Impact Weather Potential: Thunderstorm chances Thursday night.
Longwave troughing will pivot across central Canada and the upper
Great Lakes through the end of the week, supporting a cyclone that
will progress from Hudson Bay into Quebec. As mentioned in the short
term discussion, an attendant cold front will continue to slide
across the Great Lakes Thursday night/Friday morning. This will
generate a round of showers and a few thunderstorms along the
boundary. Only a few hundred J/kg of MUCAPE will be in place ahead
of the front overnight. While this will be enough to support
thunderstorm chances, severe potential appears to be greatly
hindered at this time. Rain chances are expected to depart northern
Michigan some time Friday morning/early afternoon as high pressure
builds into the region. This should keep precip chances low through
the holiday weekend and into early next week. Near-average highs in
the upper 70s and low 80s are anticipated through the duration of
the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 134 PM EDT Tue Jun 28 2022
Showers/TSRA increasingly likely into tonight.
A cold front is moving southward across Superior, and will cross
northern MI tonight. SHRA/TSRA will become more common as soon as
late afternoon, but especially this evening into tonight. The main
precip threat will progress nw to se across the area. Any stronger
storms this evening could produce gusty winds, along with brief
cig/vsby restrictions. A period of MVFR cigs is likely late
tonight. Improving conditions Wednesday.
Gusty sw winds this afternoon will become lighter from the nw
overnight into Wednesday.
&&
.MARINE...
Issued at 327 AM EDT Tue Jun 28 2022
Today, the pressure gradient tightens up as the cold front moves
out of the Boundary Waters region and into the Upper Great Lakes
this morning. The tightened gradient will produce small craft
winds, and waves, along the Lake Michigan shore of N Lower
Michigan. As the front moves through during the late
afternoon/early evening, the gradient will slacken, and the winds
diminish. The winds will remain somewhat light for tonight and
Wednesday, before the next system moves through late on Wednesday
night, producing small craft wind gusts over Lakes Michigan and
Superior, and probably Lake Huron on Thursday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ025.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
342-344>346.
LS...NONE.
&&
UPDATE...JZ
NEAR TERM...JSL
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JZ
MARINE...JSLHazardous Weather Outlook National Weather Service Gaylord MI 903 AM EDT Tue Jun 28 2022 MIZ016>018-020>036-041-042-086>088-095>099-291200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 903 AM EDT Tue Jun 28 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. There is a chance for thunderstorms late this morning through tonight. Stronger storms will produce gusty winds, and perhaps small hail. An isolated severe thunderstorm is possible in eastern upper Michigan, especially near and west of I-75, between noon and 6 pm. Any severe storms would produce damaging wind gusts to 60 mph, and hail as large as quarters. There is a high swim risk due to rip currents through early evening for Lake Michigan beaches of Benzie County. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Thursday morning through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 903 AM EDT Tue Jun 28 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. There is a chance for thunderstorms late this morning through tonight. Stronger storms will produce gusty winds. Severe storms are possible in the waters around eastern upper Michigan, between noon and 6 pm. Damaging wind gusts, and perhaps large hail, will be possible with severe storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Thursday morning through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. JZ
Special Weather Statement
National Weather Service Gaylord MI
149 PM EDT Tue Jun 28 2022
MIZ086-281815-
Western Chippewa MI-
149 PM EDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of northwestern
Chippewa County through 215 PM EDT...
At 149 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lower Tahquamenon Falls State Park, or 11 miles west of Paradise,
moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Paradise around 205 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4675 8490 4669 8498 4657 8498 4656 8492
4651 8490 4650 8485 4651 8495 4652 8524
4672 8524 4677 8491
TIME...MOT...LOC 1749Z 266DEG 34KT 4662 8527
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JZSpecial Weather Statement
National Weather Service Gaylord MI
224 PM EDT Tue Jun 28 2022
MIZ086-281930-
Western Chippewa MI-
224 PM EDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of northwestern
Chippewa County through 330 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Paradise, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Whitefish Point around 235 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4677 8491 4675 8490 4669 8498 4657 8498
4656 8492 4651 8490 4651 8481 4653 8468
4652 8462 4645 8524 4675 8524 4676 8504
4677 8500
TIME...MOT...LOC 1824Z 261DEG 30KT 4665 8509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe Marquette radar (KMQT), 193 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042013.